While some people use caffeine as a cure for headaches or hangovers, others find that caffeine — not to mention caffeine withdrawal — gives them headaches. Here’s what you need to know about caffeine, caffeine withdrawal, and headaches.

In some cases, caffeine may ease headaches and enhance over-the-counter (OTC) headache treatments.

A 2014 review, which looked at the results of 20 different studies with a total of 4262 participants, found that caffeine slightly enhances the efficacy of analgesics like ibuprofen (Advil) or acetaminophen (Tylenol). However, the improvement was small and was called “statistically insignificant” by the study’s authors. This review looked at the use of caffeine for many different pain conditions, not just headache.

A more also looked at whether caffeine improves the efficacy of analgesics when it comes to treating headaches. It included more studies than the previous review. This review found that caffeine “significantly” boosted the efficacy of OTC headache treatments.

Most of the studies on caffeine and headaches look at tension headaches and migraine specifically. But there’s no scientific evidence that caffeine doesn’t reduce other kinds of headaches.

Either way, it seems that caffeine can reduce pain from headaches, or at least increase the strength of your pain medication.

How exactly does caffeine improve headache treatments?

Blood vessels tend to dilate before a headache. Caffeine has vasoconstrictive properties, meaning it narrows blood vessels, restricting blood flow. Since caffeine prevents the dilation of blood vessels, it tends to prevent headaches. There are likely many more ways that caffeine works to reduce headache pain that aren’t fully understood.

Many OTC headache treatments, such as Excedrin, and some prescription headache medications actually contain caffeine, according to Cleveland Clinic. Because of this, some people might find that a simple cup of coffee relieves their headaches. If you’re not a fan of coffee but you want to use caffeine to soothe your headache, consider trying green or black tea — both contain caffeine.

However, you should be careful when treating a headache with caffeine, as you can overdose and there are some potential side effects.

On the other hand, caffeine can cause headaches.

Caffeine can make you urinate more, potentially dehydrating you. In turn, dehydration can cause headaches.

Headaches can also be caused by a caffeine overdose. According to Mayo Clinic, overdosing on caffeine can cause headaches as well as a range of other side effects. Daily maximum should be 400 milligrams of caffeine, although some people might only be able to tolerate less. This is the equivalent of about four cups of brewed coffee a day. This can vary depending on the strength of the coffee.

One small 2016 study showed that eliminating caffeine intake caused other headache treatments to work better.

Remember that coffee isn’t the only thing that contains caffeine. Caffeine can be found in many other foods and beverages, such as:

  • chocolate
  • certain teas
  • energy drinks
  • some soft drinks

It’s important to know that even decaf coffee contains a small amount of caffeine, so don’t overload on decaf coffee.

If you get a headache when you consume caffeine, water might be the best way to find relief as it will counter the dehydration brought on by caffeine.

While caffeine can both cure and cause headaches, caffeine withdrawal can also have an effect.

If you’re starting to reduce your caffeine intake, you might experience headaches. A noted that headaches are one of the main symptoms of caffeine withdrawal.

According to a 2017 paper, this is because of something called the “rebound effect.” Because caffeine can stave off your headaches, reducing your caffeine intake might result in more painful and frequent headaches. The rebound effect can also happen if you become dependent on analgesics: When you reduce your consumption of headache medication, you might get headaches more often and more severely.

Cleveland Clinic recommends limiting the use of pain relievers and reducing caffeine consumption to the equivalent of two cups of coffee a day. If you experience rebound headaches, you can only treat them fully by coming off all headache medications. Speak to your doctor if you’re trying to reduce your use of pain medication.

Caffeine and caffeine withdrawal headaches aren’t necessarily different to regular headaches.

There’s no consensus on how long it takes for a caffeine headache to appear after consuming caffeine. If you suspect that caffeine causes your headaches, it’s best to cut down on caffeine and see how it affects your symptoms. Cut down on caffeine slowly to avoid withdrawal.

Caffeine withdrawal headaches are often accompanied by other symptoms, such as:

  • fatigue
  • irritability
  • sluggishness
  • difficulty concentrating
  • sleeplessness

If you’re struggling with caffeine withdrawal, it might be best to consult with a healthcare provider.

If you have a headache caused by caffeine or caffeine withdrawal, you might find relief from:

  • Drinking water. Hydration is a common cure for headaches.
  • Resting. Sleep can be an effective way to find relief from headaches.
  • Taking an OTC pain reliever. If your headache isn’t caused by analgesics, they can help temporarily relieve headache pain.
  • Using a cold compress. Cold compresses, such as ice packs, can reduce pain.

If your headache is caused by caffeine withdrawal, you might consider giving in to your cravings and having a dose of caffeine. However, this can increase your dependence on caffeine, so be careful.

If you want to reduce your caffeine intake without experiencing withdrawal symptoms, cut down on caffeine gradually instead of cutting it out altogether. The American Migraine Foundation recommends that you reduce your caffeine intake by 25 percent every week until you cut it out completely.

While caffeine can cure headaches, it can also cause them — as can caffeine withdrawal. Because of this, it’s important to use caffeine sparingly and with caution.

If you’re constantly getting headaches, it’s a good idea to talk to a healthcare provider. Constant headaches could be an indication of a deeper problem, and you could need prescription medication.